This article was originally published on NationalPainReport.com. It is being republished here with permission from the editor.
When I started blogging about fibromyalgia, I didn't know much about Cymbalta (generic name: duloxetine). As a fibromyalgia sufferer, I'd only taken it for two days. My doctor had warned me Cymbalta could have severe side effects, but I was desperate for relief from my fibromyalgia symptoms so I asked him to let me try it. After walking around in a dazed fog with my brain buzzing for two days, I decided Cymbalta wasn't for me and moved on to trying other treatments.
Shortly after starting to publish my weekly fibromyalgia news posts in 2015, I learned thousands of patients were suing Eli Lilly & Company, claiming the drug maker didn’t fully disclose the severity or frequency of Cymbalta’s withdrawal symptoms. As a former newspaper reporter, I knew this was a big story within the fibromyalgia community, and I published a series of articles on my blog about the lawsuit. As a result of those articles, I've been inundated the past two years with emails, blog comments and social media messages from Cymbalta users, many of whom are in the midst of going through withdrawals and are desperate for advice.
I feel helpless when I hear from these people. I used to refer them to the attorneys in the above-mentioned lawsuit, but that suit was settled last year. There's a potential class-action lawsuit still in the works, but from my understanding, the legal firms involved in this matter have stopped accepting new clients. (If I'm wrong about this, please let me know in the comments!)
When someone contacts me these days about Cymbalta withdrawal, I can only refer them back to their physicians for help. Unfortunately, few physicians know about Cymbalta Discontinuation Syndrome or how to manage withdrawal symptoms if they occur. Because Cymbalta is formulated in 20mg, 30mg and 60mg capsules, physicians generally wean patients by cutting their dosages in half over a few days. For many, this method of weaning is too fast, sending them into withdrawal.
Sadly, a growing number of patients are weaning themselves off of Cymbalta by opening up the capsules and literally counting out the beads inside, reducing the number taken over time. Can you imagine how tedious and time-consuming that must be? But that is what some of these desperate patients are doing in an effort to safely get off of this drug!
I hear from affected patients every single week, and it's heartbreaking. A few days ago, I received a message from yet another patient, telling me, "I feel like killing myself." This isn't the first time I've received such an alarming message about Cymbalta, but it was the proverbial straw that broke the camel's back. This needs to stop! So, I called the U.S. Food and Drug Administration (FDA) to find out what could be done to reduce the number of patients who go through this hell. (More on that later.)
And yes, for these patients, it is hell! If you doubt it, click on any of my Cymbalta articles and read the comments. These patients sometimes describe themselves to me as feeling "psychotic" and suicidal when they try to wean off of this drug. They often experience something called brain zaps, which essentially feels like a lightning bolt going off inside of their heads. They have dizziness to the point of not being able to stand on their own. They have nausea, headaches, anxiety, nightmares and the list goes on and on. Sometimes these symptoms last for weeks or months. Patients are scared and don't know if there will be long-term effects.
These patients will often report their symptoms to their doctors. Frequently, their doctors have never heard of Cymbalta Discontinuation Syndrome and may discount their symptoms as being psychosomatic. Well, there's a reason why the physicians don't know about Cymbalta's high rate of withdrawal symptoms. It's because Eli Lilly doesn't disclose the actual rate of withdrawal symptoms within its physician prescribing guide.
Cymbalta's prescribing guide (see section 5.7) reads, "Following abrupt or tapered discontinuation in adult placebo-controlled clinical trials, the following symptoms occurred at 1 percent or greater and at a significantly higher rate in Cymbalta-treated patients compared to those discontinuing from placebo: dizziness, headache, nausea, diarrhea, paresthesia, irritability, vomiting, insomnia, anxiety, hyperhidrosis and fatigue.”
That "1 percent or greater" figure used by Eli Lilly might be technically accurate, but it's grossly misleading. Eli Lilly's own research shows up to 50 percent of patients experience withdrawal symptoms when they discontinue Cymbalta. That's HALF of patients!
To Eli Lilly & Company:
You should be ashamed of yourselves! By saying in your prescribing guide that "1 percent or greater" of patients have these withdrawal symptoms, physicians infer this is a rare occurrence, and they are not taking proper steps to wean patients off in a slow, deliberate manner to minimize these life-debilitating symptoms.
When I was reporting on the lawsuit, I was hopeful your company would change its prescribing guide to include the true rate of withdrawal symptoms, but that lawsuit has now been settled, and patients are still being harmed. I have had enough and so have the thousands of Cymbalta users who have suffered because the frequency and severity of these withdrawal effects haven't been properly disclosed.
You need to do the right thing and inform physicians that withdrawal is a common occurrence so they can take steps to protect their patients. Regardless of how it impacts profits, it is the ethical thing to do!
Better yet, conduct research studies on how to safely discontinue Cymbalta, so that physicians have a clinically-proven protocol they can follow for weaning patients. (Yes, realistically, I know this will likely never happen.)
To all U.S.-based Cymbalta users who are experiencing or have experienced withdrawal symptoms:
If you're a patient who had withdrawal symptoms when you stopped taking Cymbalta or the generic, duloxetine, you can report this as an adverse event to the FDA by visiting the MedWatch page and filing a report using the "report a problem" button. If enough Cymbalta/duloxetine users share their experiences with the FDA, then the U.S. government will have to take action. The FDA may be able to prompt Eli Lilly to update their physician's prescribing guide and/or issue a black box warning on Cymbalta, letting physicians and consumers know about the high rate of withdrawal symptoms.
(Cymbalta users in other countries can contact the appropriate agencies in their own jurisdictions.)
Cymbalta users can also take an active role in this matter by printing off research studies about these withdrawal symptoms and distributing them to their physicians as an educational tool. That may help future patients.
Here are links to three such studies, which show Cymbalta's high rate of withdrawal symptoms upon discontinuation:
- Symptoms following abrupt discontinuation of duloxetine treatment in patients with major depressive disorder
- Duloxetine: a review of its use in the treatment of generalized anxiety disorder
- Duloxetine 60 mg once daily in the treatment of milder major depressive disorder
It is not my intent to harm Eli Lilly. Based on clinical studies, Cymbalta is the most effective pharmaceutical treatment for fibromyalgia. There are some in the fibromyalgia community who wish this drug would be pulled off of the market. I am not one of them. I am grateful it's on the market and is improving the quality of life for some fibromyalgia sufferers. I recognize every drug has pros and cons.
But that being said, patients and physicians need to be educated on this issue so they can make informed decisions about their healthcare. Too many people are having their lives negatively impacted when they try to discontinue this drug. My fellow fibro warriors have enough challenges as it is, and they deserve better!
Click here to visit my Cymbalta resources page, which includes all of FedUpwithFatigue's posts about the withdrawal symptoms and subsequent lawsuits, along with links to mainstream news articles, support groups and more!
Donna Gregory Burch was diagnosed with fibromyalgia in 2014 after several years of unexplained pain, fatigue and other symptoms. She was later diagnosed with chronic Lyme disease. Donna covers news, treatments, research and practical tips for living better with fibromyalgia and Lyme on her blog, FedUpwithFatigue.com. You can also find her on Facebook and Twitter. Donna is an award-winning journalist whose work has appeared online and in newspapers and magazines throughout Virginia, Delaware and Pennsylvania. She lives in Delaware with her husband and their many fur babies.